Alert archive / North Dakota / Wind Chill Advisories in 2023
Wind Chill Advisory 5, NWS Bismarck, ND
NWS Bismarck, ND issued this wind chill advisory at Feb 21, 2023, 12:58 PM MST for 32 counties in North Dakota. It took effect at Feb 21, 2023, 5:00 PM MST. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2023, 12:58 PM MST (19:58 UTC)
- In effect from
- Feb 21, 2023, 5:00 PM MST
- Expired
- Feb 25, 2023, 9:00 AM MST
- In force
- 4 days
- Issued by
- NWS Bismarck, ND
All 32 counties
Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 21, 11:58 AM MST, 1 hour earlier.
Area forecast discussion, Feb 21, 11:58 AM MST, 1 hour before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1258 PM CST Tue Feb 21 2023 .UPDATE... Issued at 1253 PM CST Tue Feb 21 2023 Partial clearing north so sky cover was adjusted to match latest satellite imagery and near term model trends. Main area of accumulating snow continues to move across south central ND, with snow diminishing west to east this afternoon. North/northeast winds will gradually ramp up today west and south central, and being this latest round of snow is very light and fluffy, with 3-5 inches reported, blowing snow will become an impact so will maintain winter weather headlines as is through this evening. UPDATE Issued at 827 AM CST Tue Feb 21 2023 Adjusted POPs to increase the eastward expansion of the onset of snow based on latest radar imagery and surface observations. Overall, the forecast remains on track for today. UPDATE Issued at 610 AM CST Tue Feb 21 2023 Snow continues to move across the southwest this morning as a 700 mb frontogenetic band moves eastward. NDDOT cams show snow accumulations starting to pick up near Dickinson and Bowman while snow is beginning to reach Williston. Enhanced snowfall is being observed at the aforementioned locations as warm advection is the strongest across the southwest. An 850 mb frontogenetic band over eastern Montana will move into area bringing enhanced snowfall rates. Widespread visibility reductions are being observed across the southwest due to falling snow. Visibilities will decrease even more today as winds pick up later this afternoon. && .SHORT TERM...(Today and Tonight) Issued at 434 AM CST Tue Feb 21 2023 A baroclinic zone stretching across north central Montana into southwestern North Dakota will bring snow into North Dakota today. A 700 mb frontogenetic band, with a northwest and southeast orientation, continues to progress eastward. Thus propagating snowbands across southwestern North Dakota. The bulk of the snow remains over eastern Montana, but is expected to move into the western half of the state this morning. Snow accumulations of 3 to 5 inches are expected from this first system. The NBM has a 50% chance of 4 inches or more across the south central and 90% chance of 2 inches across the west central and the south central portion of the state. Winds are expected to pick up this afternoon resulting in widespread blowing snow which will make travel hazardous at times. Therefore, the Winter Weather Advisory remains in effect until this evening. Arctic air will continue to move in resulting in cold temperatures across the state. High temperatures are forecast to range from 0 across the northeast to 20s in the southwest. Tonight's lows are forecast to dramatically cool as the arctic air entrenches overhead. Lows will range from 20 below across the northeast to 10 below zero across the southwest. In addition windy conditions and cold temperatures will result in dangerously cold wind chills. .LONG TERM...(Wednesday through Monday) Issued at 434 AM CST Tue Feb 21 2023 Blizzard conditions, dangerous wind chills, additional snow is expected in the long term. A brief lull will separate the system in the short term from a Colorado Low moving into the region late Wednesday. An additional 5 to 7 inches of new snowfall along the North and South Dakota border is expected over a 36 hour period. Areas just north of I-94 will likely see 1 to 3 inches while the very far northern half of the state will see nothing. This is due to the cold dry Arctic airmass entrenched across the state. The NBM does have a 80% chance of 4 inches of additional snow across south central North Dakota. This would result a storm total for both systems being around 6 to 9 inches for southern half of the state with locally higher amounts possible. The northern half is a little trickier to determine due to the sharp cutoff of snow accumulations. Windy conditions are expected from pressure gradient winds associated with the Colorado low moving into Minnesota Wednesday. Winds are forecast to gust as high as 45 mph. These wrap around winds will lead to widespread blowing snow in combination with falling snow will cause blizzard conditions across the south central North Dakota and the James River Valley. Therefore, a Winter Storm Watch for Blizzards has has been issued for Wednesday morning through Thursday morning. As the Colorado Low moves eastward leaving the cold Arctic air behind. Wednesday and Thursday high temperatures will remain below zero. Windy conditions and very cold temperatures will lead to dangerously cold wind chills across the state through Friday morning. By Friday high temperatures are going to nudge above zero. Fortunately above normal temperatures will return to the region by the end of the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1253 PM CST Tue Feb 21 2023 MVFR conditions will continue over southern terminals, with some improvement expected this afternoon and evening. Blowing snow west and south central will cause some impacts to visibility through this evening as northeast/east winds increase. Ceilings will lower later tonight bringing wide spread IFR conditions to the region. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until midnight CST /11 PM MST/ tonight for NDZ001-009>011-017>023-031>037-040>048-050-051. Winter Storm Watch from midnight CST /11 PM MST/ tonight through Thursday morning for NDZ035>037-045>048-050-051. && UPDATE...NH SHORT TERM...Johnson LONG TERM...Johnson AVIATION...NH
Hazardous weather outlook, Feb 21, 11:47 AM MST, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1247 PM CST Tue Feb 21 2023 NDZ002>005-012-013-025-221900- Burke-Renville-Bottineau-Rolette-McHenry-Pierce-Foster- 1247 PM CST Tue Feb 21 2023 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Dangerous wind chills are expected this week from Wednesday morning through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-009-017-018-031>033-040-041-043-044-221900- Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- 1247 PM CST Tue Feb 21 2023 /1147 AM MST Tue Feb 21 2023/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory is in effect through this evening. See weather.gov/bis for more details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Dangerous wind chills are expected this week from Wednesday morning through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ035>037-045>048-050-051-221900- Burleigh-Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh- Dickey- 1247 PM CST Tue Feb 21 2023 /1147 AM MST Tue Feb 21 2023/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory is in effect through this evening. See weather.gov/bis for more details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Winter Storm Watch for possible blizzard conditions is in effect for late Tuesday night through Thursday morning. See weather.gov/bis for more details. Dangerous wind chills are expected this week from Wednesday morning through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ010-011-019>023-034-042-221900- Mountrail-Ward-Mercer-Oliver-McLean-Sheridan-Wells-Morton-Grant- 1247 PM CST Tue Feb 21 2023 /1147 AM MST Tue Feb 21 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and south central North Dakota. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory is in effect through this evening. See weather.gov/bis for more details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Dangerous wind chills are expected this week from Wednesday morning through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Feb 21, 9:17 AM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1017 AM CST TUE FEB 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM SNOW KILLDEER 47.37N 102.76W
02/21/2023 M3.0 INCH DUNN ND CO-OP OBSERVER
KILLDEER COOPERATIVE OBSERVER REPORT. STILL
SNOWING LIGHTLY.
&&
NJHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 12:58 PM MST | Blizzard Warning | BIS | Dickey, Emmons, Kidder, LaMoure, Logan, McIntosh and 1 more | 46 hr |
| Feb 21, 12:58 PM MST | Wind Chill Warning | BIS | Bottineau, Burke, Burleigh, Dickey, Divide, Emmons and 14 more | 46 hr |
| Feb 21, 12:58 PM MST | Winter Weather Advisory | BIS | Adams, Bowman, Burleigh, Grant, Hettinger, Slope | 46 hr |
Nearby
Wind Chill Advisories in North Dakota, 2023Every wind chill advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.